The Medical Letter on Drugs and Therapeutics
FROM
ISSUE
1297
Drug Interactions with Simvastatin
Subscribers: Log in to read full article.  Not a subscriber?  Subscribe or purchase article.

A recent letter to the editor of the Annals of Internal Medicine documented a single case of myopathy apparently due to an interaction between simvastatin (Zocor, and others) and green tea.1 Since it became available generically, simvastatin has surpassed atorvastatin (Lipitor) as the best selling statin. As such, it is probably the most common cause of statin-induced myopathy, which is often a result of drug interactions.

STATIN-INDUCED MYOPATHY — Statin-induced myopathy can range from myalgia to myositis (creatinine kinase ≥10x normal) to rhabdomyolysis. The risk of myopathy is closely related to the dose of the drug and even more closely to its concentration in serum. The incidence of myopathy with simvastatin, according to the manufacturer, is about 25 times higher with the maximum FDA-approved dose of 80 mg (0.53%) than with the usual starting dose of 20 ... more      

The Medical Letter is a subscriber-funded nonprofit organization that publishes critical appraisals of new prescription drugs and comparative reviews of drugs for common diseases.

Would you like to read the rest of this article?  Gain access below.

Subscribe
Subscriptions to The Medical Letter on Drugs and Therapeutics include:
  • Print version published and mailed biweekly (26 issues/year)
  • Unlimited online access to current and past issues (1988 - present)
  • Mobile App for iOS, Android, and Kindle Fire
  • FREE online per issue CME/CE
Purchase this article:
Title: Drug Interactions with Simvastatin
Article code: 1297b
 Electronic, downloadable article - $45
Gain access through your organization
Ask your librarian to consider an Institutional Subscription to The Medical Letter.
Recommend to your librarian